West Virginia, 2015Debris Flow and Flood in West Virginia, March 12 to 13, 2015
March 12 to 13, 2015 · NWS RLX · 2 events in 1 county or zone
A large land slide occurred on the 12th at the end of the main runway at Yeager Airport. The slide was part of a large man-made land fill project that extended the hill side.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large land slide occurred on the 12th at the end of the main runway at Yeager Airport. The slide was part of a large man-made land fill project that extended the hill side. That project was completed in 2007. The vertical rise of that land fill was about 240 feet. The extension was for a safety system at the end of a runway at Yeager Airport.
The huge land slide reached the hollow below. It engulfed Keystone Drive, 2 houses and a church. Eventually, the slide blocked the creek called Elk Two Mile. The creek was swollen from recent rain and snow melt, but was not flooding prior to the slide. The water backed up behind the slide and flooded 9 homes along Keystone Drive during the day on the 13th. Many of those home had already been evacuated because of the land slide. The water reached its peak before 1000E on the 13th. Contractors dug a diversion channel around the slide to allow Elk Two Mile to drain.
Meanwhile, a warm front brought more rain back to West Virginia during the late afternoon and evening on the 13th. The additional rain did not cause any more major problems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 12, 9:55 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 12, 9:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 AM EDT THU MAR 12 2015
.SYNOPSIS...
HIGH PRESSURE BUILDS TODAY. NEXT LOW PRESSURE/RAIN EVEN FRIDAY
THROUGH SATURDAY. RAIN SHOWERS LINGER INTO SUNDAY. BRIEF HIGH
PRESSURE BUILDS SUNDAY NIGHT INTO MONDAY.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
FORECAST ON TRACK. ONLY MINOR UPDATES THIS MORNING.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
EXPECT A WARMING TREND FRIDAY THROUGH THE WEEKEND AS SOUTH TO
SOUTHWEST FLOW BRINGS WARMER BUT JUICY AIRMASS TO THE AREA...AHEAD
OF THE NEXT SYSTEM.
A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTHWEST INTO THE OH
VALLEY FRIDAY INTO SATURDAY...TO BRING A WARM FRONT/COLD FRONT
COMBO SPREADING RAIN TO THE AREA THROUGH AT LEAST SATURDAY NIGHT.
DELAYED THE ONSET ONCE AGAIN AS MODEL CONSENSUS KEEP SLOWING THEIR
QPF FIELDS INTO THE AREA. HOWEVER...INCREASE POPS TO CATEGORICAL
FRIDAY AND SATURDAY. EXPECT FROM 1 TO THREE QUARTERS OF AN INCH OF
RAIN ON THESE DAYS...WITH THE HIGHER AMOUNTS ALONG THE OH RIVER
AND SOUTHEAST OH.
TEMPERATURES WILL CLIMB INTO THE UPPER 50S FRIDAY...AND INTO THE
MID 60S SATURDAY UNDER AREAS OF RAIN. WITH SATURATED TERRAINS FROM
PREVIOUS PCPN...FLOODING CONDITIONS CAN NOT BE RULED OUT. WILL
KEEP MONITORING THE PROGRESSION OF THIS LOW SYSTEM TO ASSESS THE
FLOODING THREAT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
PATTERN BECOMES DRIER AND COOLER AS THE FLOW ALOFT TURNS NORTHWEST.
MODELS EXIT THE LAST OF THE SOUTHERN STREAM LOW PRESSURE SYSTEMS
SATURDAY NIGHT WITH PRECIPITATION RAPIDLY ENDING FROM WEST TO EAST.
SLIGHTLY COOLER DRY HIGH PRESSURE MOVES IN FOR SUNDAY. MODELS HAVE A
MOISTURE STARVED COLD FRONT DROPPING ACROSS THE AREA MONDAY
NIGHT...WITH QUITE MILD TEMPERATURES MONDAY. A FEW RAIN SHOWERS WILL
ACCOMPANY THE FRONT MONDAY NIGHT...POSSIBLY CHANGING TO SNOW SHOWERS
IN THE HIGHEST ELEVATIONS OF THE NORTHERN MOUNTAINS BEFORE ENDING. A
CANADIAN HIGH PRESSURE SYSTEM WILL MOVE IN FOR MID WEEK WITH DRY
WEATHER AND COOLER TEMPERATURES...BUT NO EXTREMES.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
SEEING MAINLY GROUND FOG DEVELOPMENT...MAINLY ALONG RIVER
LOCATIONS AND ELEVATED VALLEYS THIS MORNING IN A MOIST BL. FAIRLY
LOW CONFIDENCE FORECAST UP UNTIL ABOUT 15Z AS GROUND FOG EBBS AND
FLOWS ACROSS SITES. HAVE NOT SEEN MUCH OF A STRATUS DECK. LOOK FOR
IMPROVING FLIGHT CONDITIONS AS MORNING FOG BURNS OFF. SHOULD SEE
FG AND LOW CLOUDS SCATTER OUT QUICKLY AS MOISTURE LAYER IS
SHALLOW. WILL KEEP MVFR CONDITIONS AND A BKN STRATCU DECK A LITTLE
LONGER AT KBKW.
WEAK NORTH TO NORTHEAST FLOW...BECOMING MORE SOUTHERLY LATE TONIGHT
AS NEXT SYSTEM APPROACHES. WILL SEE MID TO HIGH CLOUD DECK MOVE
IN LATE FROM THE SOUTH...WITH THICKENING AND LOWERING CLOUDS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: LOW FOR EARLY MORNING HOURS.
ALTERNATE SCENARIOS: CIG AND VSBY VALUES WILL VARY THIS MORNING IN
CLOUDS AND FOG.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY L M M H H H H H H H H H
HTS CONSISTENCY L M H H H H H H H H H H
BKW CONSISTENCY L L L L L L L H H H H H
EKN CONSISTENCY L L L H H H H H H H H H
PKB CONSISTENCY L L L M H H H H H H H H
CKB CONSISTENCY L L L H H H H H H H H H
AFTER 12Z FRIDAY...
IFR POSSIBLE IN RAIN ON FRIDAY...WITH IFR IN FG AND STRATUS
SATURDAY MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KMC/ARJ
NEAR TERM...RPY
SHORT TERM...ARJ
LONG TERM...MZ
AVIATION...KMC
Hazardous weather outlook, Mar 12, 3:31 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
431 AM EDT THU MAR 12 2015
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
431 AM EDT THU MAR 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
RAIN WILL OVERSPREAD THE MIDDLE OHIO VALLEY AND CENTRAL
APPALACHIANS FRIDAY AND SATURDAY. WITH SATURATED SOILS AND LITTLE
TIME FOR RECOVERY IN AREA CREEKS...STREAMS...AND RIVERS...A FLOOD
WATCH MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Debris Flow, Kanawha
- When
- March 12, 11:00 AM EST to March 13, 5:00 AM EST
- Where
- Kanawha County, 0.15 mi SW of (Crw) Yeager Arpt to 0.19 mi SSW of (Crw) Yeager Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 38.369, -81.602
A man-made extension to a steep hill side was constructed and finished back in 2007. It was located at the end of the main runway at Yeager Airport. The large land fill allowed space for an engineered material arresting system for airplane safety.
A huge section of that steep hill side came sliding down just after 11000E on the 12th. Through the night and into the early morning hours of the 13th, the slide continued to fan out in the hollow below. A church and 2 houses were destroyed by the slide. Power lines and poles were also destroyed.
Flood, Kanawha
- When
- March 13, 8:00 AM EST to 1:30 PM EST
- Where
- Kanawha County, 0.93 mi SSE of (Crw) Yeager Arpt to 0.44 mi SSE of (Crw) Yeager Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.357, -81.595
A huge land slide, off a man made hill side off of Yeager Airport, blocked the normal flow of Elk Two Mile in the hollow below. The resultant flooding surrounded about 20 homes, and damaged 9 of these dwellings. At least one vehicle was flooded. The damage from the land slide was even more extensive.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Alaska, March 12 to 13, 20152 deaths · 1 event
- Flash Flooding in Louisiana, March 12, 2015$210,000 · 8 events
- Wildfire in Kansas, March 12, 2015$50,000 · 1 event
- High Surf in Hawaii, March 12 to 15, 201513 events
- Dense Fog in Kentucky, March 12, 20157 events
- Flooding in Montana, March 12 to 15, 20152 events
- Flash Flooding in Georgia, March 12, 20152 events
- Flash Flood in Texas, March 12, 2015$2,000 · 1 event
- Flash Flood in Arkansas, March 12, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555241, 554995.